Arkansas, 2003

Flash Flood and Hail in Arkansas, May 7, 2003

May 7, 2003 · NWS MEG · 4 events in 3 counties and zones

2 thunderstorm wind, 1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 6, 8:02 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, May 6, 8:02 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
902 PM CDT TUE MAY 6 2003

CURRENT FORECAST IS IN GOOD SHAPE AND NO UPDATES NECESSARY AT THIS
TIME. LATEST SPC HAS ABOUT THE NORTHWEST HALF OF OUR CWA IN A
MODERATE RISK FOR TONIGHT WITH A SLIGHT RISK FOR THE SOUTHEAST
HALF. TORNADO WATCH BOX IS JUST TO OUR WEST WITH EXPIRATION TIME OF
05Z. EXPECT WATCH(ES) WILL BE ISSUED FOR OUR CWA LATER THIS EVENING.
00Z LZK SOUNDING SHOWS CAPE AROUND 4000 J/KG WITH 0-3 KM SRH OF
173 M2/S2. LATEST SURFACE ANALYSIS SHOWS DEWPOINTS IN THE LOWER AND
MID 70S FLOWING INTO THE MIDSOUTH ON SOUTH WINDS. THUNDERSTORMS
MOVING THROUGH NORTH CENTRAL ARKANSAS INITIATED EARLIER ALONG THE
DRY LINE ARE EXPECTED TO CONTINUE MOVING EASTWARD AND MOVE INTO OUR
CWA BY MIDNIGHT. IN ADDITION...A SEVERE THUNDERSTORM THAT HAS
BECOME TORNADIC HAS ALREADY DEVELOPED OVER NORTH MS...OVER PONTOTOC
COUNTY.

.MEG...NONE
Hazardous weather outlook, May 6, 11:00 PM CST, 1 hour 9 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT. THE NORTHERN
HALF OF THE MID SOUTH APPEARS TO HAVE THE BEST CHANCE FOR SEVERE
WEATHER. THE STATIONARY FRONT LOCATED ACROSS THE MID SOUTH WILL
BEGIN TO MOVE BACK TO THE NORTH AS A WARM FRONT BY EARLY THURSDAY
MORNING. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE
POSSIBLE LATE TONIGHT. DUE TO THE HEAVY RAINFALL FROM THE PAST FEW
DAYS...FLOODING IS A DISTINCT POSSIBILITY AS WELL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON THURSDAY AS THE WARM
FRONT CONTINUES TO MOVE NORTH THROUGH THE NORTHERN HALF OF MID
SOUTH. EXPECT THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE NORTHERN
HALF OF THE MID SOUTH THURSDAY MORNING. DAMAGING WINDS...LARGE HAIL
AND ISOLATED TORNADOES ARE ONCE AGAIN POSSIBLE. AFTER THURSDAY...THE
NEXT SIGNIFICANT CHANCE FOR SEVERE WEATHER WILL BE SATURDAY NIGHT
INTO SUNDAY WHEN A POTENT COLD FRONT WILL ARRIVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT INTO THURSDAY MORNING.
SPOTTER ACTIVATION MAY ALSO BE NEEDED SATURDAY NIGHT INTO SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SJM

In the hours before

Special weather statement, May 6, 7:30 PM CST, 4 hours 39 minutes before
MSZ015-070145-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CDT TUE MAY 6 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PONTOTOC COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF RANDOLPH AT 830 PM
CDT...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN PONTOTOC COUNTY...INCLUDING THE CITY OF PONTOTOC...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 7:51 PM CST, 4 hours 18 minutes before
MSZ016-070230-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
851 PM CDT TUE MAY 6 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LEE COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 24 MILES WEST OF TUPELO AT 851 PM
CDT...MOVING EAST AT 30 MPH.

PEOPLE IN LEE COUNTY...INCLUDING THE CITIES OF TUPELO AND VERONA...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 8:14 PM CST, 3 hours 55 minutes before
MSZ016-070300-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
914 PM CDT TUE MAY 6 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LEE COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 19 MILES
WEST OF TUPELO AT 914 PM CDT...MOVING EAST AT 30 MPH. THREE QUARTER
INCH SIZE HAIL WAS REPORTED 1 MILE WEST OF PONTOTOC.

PEOPLE IN LEE COUNTY...INCLUDING THE CITIES OF TUPELO AND VERONA...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 8:49 PM CST, 3 hours 20 minutes before
MSZ017-070330-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
949 PM CDT TUE MAY 6 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ITAWAMBA COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 19 MILES
WEST OF MANTACHIE AT 949 PM CDT...MOVING EAST AT 25 MPH.

PEOPLE IN ITAWAMBA COUNTY...INCLUDING THE CITY OF FULTON...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 9:35 PM CST, 2 hours 34 minutes before
MSZ006-070415-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1035 PM CDT TUE MAY 6 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SOUTHERN TISHOMINGO
COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 23 MILES
SOUTHWEST OF BELMONT AT 1035 PM CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN SOUTHERN TISHOMINGO COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 7, 12:06 AM CST, 3 minutes before
TNZ052-070645-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
106 AM CDT WED MAY 7 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY.

A THUNDERSTORM PRODUCING A TORNADO WAS LOCATED 15 MILES WEST OF
MERCER AT 106 AM CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Craighead

When
May 7, 12:09 AM CST to 12:15 AM CST
Where
Craighead County, Jonesboro
Measured
0.75 in hail
Property damage
$10
Reported by
EMERGENCY MANAGER
Coordinates
35.833, -90.700

Thunderstorm Wind, Craighead

When
May 7, 12:20 AM CST to 12:25 AM CST
Where
Craighead County, Monette
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.900, -90.350

Some power lines were blown down.

Flash Flood, Mississippi

When
May 7, 12:54 AM CST to 4:30 AM CST
Where
Mississippi County, Buckeye
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Several roads were flooded.

Thunderstorm Wind, Randolph

When
May 7, 4:05 AM CST to 4:10 AM CST
Where
Randolph County, Maynard
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.417, -90.900

Some trees were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356394, 5356395, 5356392, 5356393.